Hey doc! I’m a longtime reader and follower of your blog and I highly trust your advice and recommendations. I want to thank you in advance for taking your time to provide your insight to my question. I’d first like to provide a short description of my hairloss observations and results from treatment:
I’m nearly 23 yrs of age and have been on Proscar daily (cut into quarters) since January 2006. The efficacy of the pill peaked by the time I turned 21 and so far, all its been doing is maintaining my existing hair. I’m more of a gradual diffuse thinner than a genetic balder. Ever since last year, my head has become rather itchy and I’ve always felt a sore burning spot right in the centre of my vertex. It became quite unbearable to the point where I shaved my entire head last November just to make it stop.
By December I started using Nizoral 2% and Head & Shoulders everyday (I currently use them every other day). Although some soreness is still present, it has subsided quite a bit and the itching and flaking isn’t as bad anymore. What’s interesting is that my hair has gone from relatively sparse last year to a lot more fuller and abundant this year. I believe that, from my observations, I’ve regrown perhaps 80% of previously lost hairs due to genetic balding. I’ve also noticed that, from continued use of Nizoral, Head & Shoulders and T-Gel plus Proscar for maintenance, I’ve seen individual hairs reverse in miniaturization (hairs with thicker roots and thinner ends)
Am I seeing things or could I be responding well to inflammatory shampoos? My hair is about 6 inches long and tends to get very oily overnight.
My other question is,
In my crown area, especially near the spot where I feel a sore/burning sensation more often than naught, my scalp produces thin hairs and although cosmetically it looks as if there’s no sign of genetic baldness present in that area, I would like to tackle this problem before it does become apparent. I was wondering if you would recommend using a lotion which contains copper peptides to compliment my regimen? I would rather not use minoxidil due to cost issues as I’m still a student.
It takes at least 2 years to maximize the value of finasteride. That may explain part of your experience with hair regrowth. Also, there are some reports that ketoconazole (Nizoral) may help with treating hair loss, but the studies are limited. If you’re seeing these treatments work, that’s great!
There is been no proven benefits of copper peptides in the prevention of balding or regrowth of hair. That does not mean that it does not work, but it means to me that the value has not been proven scientifically. If you have used minoxidil and then you stop, it will cause a reversal of the benefits (if the drug produced value) and as hair that was lost is known to be minoxidil dependent, stopping the drug can cause hair loss.